Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A note on piecewise linear and multilinear table interpolation in many dimensions

Authors: Alan Weiser and Sergio E. Zarantonello
Journal: Math. Comp. 50 (1988), 189-196
MSC: Primary 65D05; Secondary 65D15
MathSciNet review: 917826
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This note is concerned with N-dimensional rectangular table interpolation, where N is relatively large (4 to 10). Two interpolants are considered: a piecewise multilinear generalization of piecewise bilinear interpolation on rectangles, and a piecewise linear generalization of piecewise linear interpolation on triangles. We show that the two interpolants have similar approximation properties, but the piecewise linear interpolant is much cheaper to evaluate.

References [Enhancements On Off] (What's this?)

  • [1] E. Allgower & K. Georg, "Simplicial and continuation methods for approximating fixed points and solutions to systems of equations," SIAM Rev., v. 22, 1980, pp. 28-85. MR 554709 (81d:47040)
  • [2] C. De Boor, A Practical Guide to Splines, Springer-Verlag, New York, 1978, pp. 91-93. MR 507062 (80a:65027)
  • [3] G. Dahlquist & A. Björck, Numerical Methods, Prentice-Hall, Englewood Cliffs, N. J., 1974, pp. 319, 323. MR 0368379 (51:4620)
  • [4] W. A. Dahmen & C. A. Micchelli, "On the linear independence of multivariate B-splines, I. Triangulations of simploids," SIAM J. Numer. Anal., v. 19, 1982, pp. 993-1012. MR 672573 (85c:41016a)
  • [5] P. F. Dubois, "Swimming upstream: Calculating table lookups and piecewise functions," in Parallel Computations (G. Rodrigue, ed.), Academic Press, New York, 1982, pp. 129-151. MR 759553
  • [6] K. Höllig, "Multivariate splines," SIAM J. Numer. Anal., v. 19, 1982, pp. 1013-1031. MR 672574 (84i:41013)
  • [7] H. W. Kuhn, "Some combinatorial lemmas in topology," IBM J. Res. Develop., v. 45, 1960, pp. 518-524. MR 0124038 (23:A1358)
  • [8] M. H. Schultz, Spline Analysis, Prentice-Hall, Englewood Cliffs, N. J. 1973, pp. 10-20. MR 0362832 (50:15270)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D05, 65D15

Retrieve articles in all journals with MSC: 65D05, 65D15

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society